"It's no news that this combination is not good, but despite being well known, abuse has increased over time and more people are being hospitalized as a result," said lead researcher Dr. Eric Sun. "Patients and doctors really need to think twice before prescribing and taking this combination."
When patients take benzodiazepines in combination with narcotic pain relievers such as Oxycontin, Percocet and Vicodin, there is always a greater risk of overdose, Sun said. He is an assistant professor of anesthesiology, perioperative medicine and pain medicine at Stanford University.
Although this study cannot prove that combining these drugs causes overdoses, there is strong evidence that this could be dangerous.
The guidelines of the US Centers for Disease Control and Prevention and the US Food and Drug Administration warn doctors of the risks of prescribing narcotic pain relievers and benzodiazepines. The guidelines also advise them to tell their patients about the possibility of a drug overdose.
In the study, Sun and colleagues collected data on more than 300.000 patients, ages 18 to 64, who were prescribed a narcotic pain reliever between 2001 and 2013.
In 2001, 9 percent of those patients also had prescriptions for benzodiazepines. By 2013, that number had risen to 17 percent - a relative increase of 80 percent, the survey results showed.
Over the years, the number of prescriptions for both narcotic painkillers and benzodiazepines has increased, so it's not surprising that the number of patients taking both drugs is on the rise, along with the number of overdoses, Sun said.
"Doctors need to think carefully when they find themselves prescribing both drugs to a patient," added Sun.
It's also possible for some patients to get prescriptions from different doctors who don't know all the medications the patient is on, he noted.
Patients should always tell their doctors what medications they are taking, Sun said. In addition, he suggested that insurance companies can help by monitoring the medications patients are prescribed.
"These results call for better surveillance to both control the risk of these potentially dangerous drug combinations and inform at-risk patients and their doctors," he said.
Sun said he could not tell from the data whether these overdoses were intentional or accidental. But he said he does know that mixing these drugs can suppress breathing, which could put a person in the emergency room.
“It is not necessary for patients to avoid taking both medications at the same time - after all, there may be reasons to do so - but if they are taking both medications at the same time, they should make sure their doctor is aware of and agrees with them. goes, ”explained Sun.
The report was published March 14 in the BMJ.
Pinar Karaca-Mandic is an associate professor of health policy and management at the University of Minnesota School of Public Health. She said: “This alarming trend is an important example of unprofessional care delivery. Such care provision is not based on evidence and very dangerous. ”
Part of the problem is that warnings and guidelines don't always make their way into practice quickly, explained Karaca-Mandic, who co-wrote an editorial that accompanied the study.
"Other groups, such as health insurance companies, could help pass this information on to doctors and other prescribers," she said.
In addition, electronic health records could be designed to display a warning when potentially dangerous drug combinations are being prescribed. In addition, doctors should be held accountable for their prescribing habits, she added.
"Patients should be aware of the drugs they are being prescribed, and ask their doctor if the drug is needed and if it is being prescribed at the lowest dose needed and for how long it should be used," said Karaca-Mandic.